Fixed drug eruption

Author: Dr Amanda Oakley, Dermatologist, Hamilton, New Zealand, 2001.


What is a fixed drug eruption?

A fixed drug eruption is an allergic reaction to a medicine that characteristically recurs in the same site or sites each time a particular drug is taken. 

  • The number of involved sites may increase over time.
  • Usually just one drug is involved, although independent lesions from more than one drug have been described.
  • Cross-sensitivity to related drugs may occur and there are occasional reports of recurrences at the same site induced by drugs that appear to be chemically unrelated.
  • Sometimes the inducing drug may be re-administered without causing reappearance of the patch(es), and there may be a refractory period during which no reaction can occur after the occurrence of fixed drug eruption.

How does fixed drug eruption occur?

Exactly how an fixed drug eruption arises and why just certain areas of skin are affected, is unclear. 

It is thought that an antigen from the drug activates cytotoxic T cells in the epidermis. These release cytokines (inflammatory mediators), such as interferon-γ, granzyme B, and perforin. The cytokines, with helper T cells and neutrophils, destroy the local skin cells (keratinocytes and melanocytes). The cytotoxic T cells then remain in the epidermis, and release more cytokines when again exposed to the causative drug.

What does fixed drug eruption look like?

Fixed drug eruption presents as well defined, round or oval patches of redness and swelling of the skin, sometimes surmounted by a blister. This then fades to a purplish or brown colour and the blister shrinks and peels off. In mucosal sites (lips, vulva, penis), extensive ulceration can occur.

The hands and feet, lips, eyelids, genitalia and perianal areas are common sites. 

Fixed drug eruption

The lesions usually develop within 30 minutes to 8 hours of taking the drug. They are sometimes solitary at first, but with repeated attacks new lesions may appear and existing ones may increase in size.

As healing occurs, crusting and scaling are followed by a persistent dusky brown colour at the site. This may fade, but often persists between attacks. Pigmentation tends to be more extensive and pronounced in people with brown skin. Pigmentation from fixed drug eruptions fades when the causative drug is avoided.

Non-pigmenting fixed eruptions have been reported due to pseudoephedrine and piroxicam.

Local or general symptoms accompanying an fixed drug eruption are mild or absent.

Drugs that cause fixed drug eruption

The number of drugs capable of causing fixed eruptions is large. Most reactions are due to the following medicines.

  • Paracetamol /phenacetin and other pain killers 
  • Tetracycline antibiotics; doxycycline, minocycline
  • Sulphonamide antibiotics including trimethoprim + sulphamethoxazole, sulfasalazine 
  • Acetylsalicylic acid/aspirin 
  • Nonsteroidal anti-inflammatories (NSAIDs) including ibuprofen 
  • Sedatives including barbiturates, benzodiazepines and chlordiazepoxide 
  • Hyoscine butylbromide 
  • Dapsone
  • Phenolphthalein (an old-fashioned laxative for constipation)
  • Quinine  

Ask an online dermatologist now
Securely upload your symptoms and pictures using First Derm
(Sponsored content)

 

Related information

 

On DermNet NZ

Other websites

Books about the skin

See the DermNet NZ bookstore.